Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Chicago, IL

July 22, 2001Kane County, Kendall County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 22, 2001, 5:11 PM CDT for Kane County, Kendall County, Illinois. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2001, 5:11 PM CDT (22:11 UTC)
Expired
Jul 22, 2001, 6:15 PM CDT
In force
64 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Kane County, IL, Kendall County, IL

The radar

The Chicago radar (KLOT), 34 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:20 PM CDTThunderstorm Wind 50 EYorkville, IL
Jul 22, 5:25 PM CDTThunderstorm Wind 50 EAurora, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2718 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 222211
SVRCHI

ILC089-093-222315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
511 PM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KANE COUNTY IN NORTHEAST ILLINOIS
  KENDALL COUNTY IN NORTHEAST ILLINOIS

* UNTIL 615 PM CDT

* AT 511 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE           
  THUNDERSTORMS EXTENDING FROM BATAVIA TO SUGAR GROVE...MOVING 
  SOUTH AT 15 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT
  PLANO
  AURORA
  YORKVILLE

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
 VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY! MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

CMS/CLK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT SUN JUL 22 2001

NUMEROUS HI'S AROUND 100 NOW AND TEMPS TNGT PROGGED IN THE MIDDLE OR
UPPER 70S SHOULD MAINTAIN HEAT HEADLINES THRU TONIGHT. WLL LET MID
SHIFT DECIDE IF IT WARRANTS CONTINUATION ON MONDAY. WITH TEMPS
PROGGED IN LOWER OR MIDDLE 90S...APPEARS NERN IL WARNING PROBABLY
WILL CONTINUE TIL MONDAY NIGHT WHEN COLD FRONT DROPS IN AND LOWERS
DEWPOINTS.

GOOD CAPES AND STEERING WINDS TONIGHT SUGGEST STORMS THAT ARE
POPPING UP HERE AND THERE SHOULD CONTINUE WELL INTO SUNSET AND WILL
LIKELY PRODUCE MORE DOWNBURST OUTFLOWS. OUTFLOW BOUNDARY FROM S
CENTRAL WI BACK THRU JO DAVIESS CUD SLIPPING EAST ACROSS NRN CENTRAL
TO NERN IL LATE THIS AFTN INTO THIS EVENING. SO POPS WILL PROBABLY
GO OUT AS CATEGORICALLY SCT OR ISOLATED TSTMS THIS EVENING.
CONTINUATION PAST MIDNIGHT IS QUESTIONABLE.

COLD FNT APPROACHING FROM THE NORTHWEST MONDAY ALONG WITH MORE HEAT
GENERATED TSTMS WORTH ANOTHER POP MONDAY AND MONDAY NIGHT AS FNT.
THIS SHUD TERMINATE NEED FOR ADVISORIES/WRNGS AND USHER IN DRIER
CONDITIONS FOR TUESDAY. GOOD COLD AND DRY AIR NOT FILTERING DOWN
UNTIL WEDNESDAY.

LOOKING COOLER AND DRIER FOR THE REST OF THE WORK WEEK...BUT RETURN
SOUTH FLOW SHOULD RETURN CHC OF TSTMS ON SATURDAY.

TEMPS CRITICAL FOR PCPN AND CLOUD COVER BUT HAVE BEEN DOING FAIRLY
WELL LAST FEW DAYS AND WILL FOLLOW GUIDANCE VALUES CLOSELYg.

.CHI...EXCESSIVE HEAT WARNING FOR CHICAGO AREA
       EXCESSIVE HEAT ADV FOR REST OF CWA

BRUMER

In the hours before

Local storm report, Jul 22, 3:59 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
359 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    CAPRON                    IL   WIND DAMAGE
07/22/01   BOONE                          SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 22, 4:01 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
401 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
7
0355 PM    AURORA                    IL   1.25 INCH HAIL
07/22/01   DUPAGE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 22, 4:11 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
411 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    RICHMOND                  IL   WIND DAMAGE
07/22/01   MCHENRY                        POWER LINES BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0350 PM    MC HENRY                  IL   WIND DAMAGE
07/22/01   MCHENRY                        TREES BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

l
Local storm report, Jul 22, 4:22 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
422 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    BARRINGTON                IL   WIND DAMAGE
07/22/01   COOK                           TREES BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 22, 4:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
449 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    WAUCONDA                  IL   WIND DAMAGE
07/22/01   LAKE                           TREES BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 22, 4:50 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
450 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    GRAYSLAKE                 IL   WIND DAMAGE
07/22/01   LAKE                           TREES BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

y

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:04 PM CDTSevere Thunderstorm WarningLOTIroquois26 min
Jul 22, 3:35 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, McHenry55 min
Jul 22, 4:03 PM CDTSevere Thunderstorm WarningLOTDuPage, Will42 min
Jul 22, 4:18 PM CDTSevere Thunderstorm WarningLOTCook, Lake57 min
Jul 22, 4:18 PM CDTSevere Thunderstorm WarningLOTDuPage57 min
Jul 22, 5:59 PM CDTSevere Thunderstorm WarningLOTKankakee, Will61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.